North Dakota, 2013

Tornado and Hail in North Dakota, June 25, 2013

June 25, 2013 · NWS BIS · 4 events in 2 counties and zones

Severe Thunderstorm Watch number 364 was in effect during this event. A surface front just east of Highway 83 was the focus for diurnally driven convection late in the afternoon of the 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Severe Thunderstorm Watch number 364 was in effect during this event.

A surface front just east of Highway 83 was the focus for diurnally driven convection late in the afternoon of the 25th. An upper level short wave approaching the Northern Plains was the trigger mechanism for the storms. Strong low level wind shear near the surface front created a favorable environment for landspout tornadoes. One confirmed EF0 tornado touched down for several minutes over far southeast McHenry County, south of Velva.

In addition to the brief weak tornado, a very humid air mass along with weak flow aloft resulted in locally heavy rain with slow moving and training thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 25, 12:58 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 25, 12:58 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
158 PM CDT TUE JUN 25 2013

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)

ISSUED AT 200 PM CDT TUE JUN 25 2013

FORECAST HIGHLIGHTS IN THE SHORT TERM FORECAST PERIOD WILL BE
STRONG TO SEVERE THUNDERSTORMS AND HEAVY RAIN POTENTIAL THROUGH
THIS EVENING.

CURRENTLY...WARM AND VERY HUMID DAY WITH DAYTIME HIGHS IN THE 80S
AND SURFACE DEWPOINT TEMPS FROM 60 TO THE LOW 70S. LATEST RADAR IS
VOID OF ECHOS OVER WEST AND CENTRAL NORTH DAKOTA AS OF 2 PM CDT.
LATEST MODEL GUIDANCE SUGGESTS CONVECTIVE DEVELOPMENT
NORTHWEST/NORTH CENTRAL EARLY THIS AFTERNOON...BUILDING SOUTH-
SOUTHEAST LATE AFTERNOON-EARLY EVENING ALONG A SURFACE TROUGH IN
PLACE FROM NORTHWEST NORTH DAKOTA THROUGH CENTRAL SOUTH DAKOTA.
17-18Z RAP SOUNDINGS WEAKEN/ERASE THE CAP BETWEEN 20-22Z ALONG THE
SFC TROUGH AXIS. TRIGGER WILL BE A STRONG MID LEVEL S/WV PUSHING
INTO WESTERN NORTH DAKOTA NOW...HELPING TO WEAKEN THE STRONG
CAPPING INVERSION CURRENTLY IN PLACE. CONVECTION SHOULD THEN PUSH
EAST THIS EVENING INTO THE OVERNIGHT WITH THE MID LEVEL WAVE AND
SFC TROUGH. STRONG TO SEVERE WEATHER REMAINS IN PLAY WITH THE VERY
STRONG INSTABILITY PRESENT...CURRENTLY 3-6K J/KG. LIMITING FACTOR
WILL BE RATHER WEAK 0-6KM/EFFECTIVE SHEAR UP TO AROUND 20KTS
CURRENTLY IN PLACE AND FORECAST THROUGH THIS EVENING. STILL...WITH
THE AMOUNT OF CAPE PRESENT THERE IS A GOOD PROBABILITY OF LARGE
SEVERE HAIL AND A DAMAGING WIND GUSTS. STORMS WILL BE WATER
LOADED SO WILL LIKELY NEED A RATHER ROBUST/TALL UPDRAFT TO GET THE
LARGE HAIL. IT DOES APPEAR THE MAIN THREAT TODAY INTO THIS EVENING
WILL BE VERY HEAVY RAINFALL ELEVATING THE THREAT FOR FLASH
FLOODING.

CONVECTIVE CHANCES WILL END FROM WEST TO EAST THIS EVENING THROUGH
WEDNESDAY MORNING AS FORCING PUSHES EASTWARD.

OPTED TO KEEP WEDNESDAY AFTERNOON DRY FOR NOW ALONG WITH THE 12Z
GFS/00Z ECMWF. THE 06Z AND 12Z NAM BOTH PAINTED LIGHT DIURNALLY
DRIVEN QPF...SO WILL LET LATER SHIFTS TAKE A LOOK WITH ATTENTION
FOCUSED ON THE NEXT 12 HOURS.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)

ISSUED AT 200 PM CDT TUE JUN 25 2013

THE MAIN FEATURE FOR THE EXTENDED PERIOD WILL BE THE INTENSIFYING
UPPER LEVEL RIDGE OVER THE WESTERN US/CANADA AS FORECAST BY THE 12Z
MODEL SUITE. WITH THE RIDGE AXIS POSITIONED OVER THE INTERMOUNTAIN
WEST...NORTH TO NORTHWESTERLY FLOW WILL BE DOMINANT ACROSS NORTH
DAKOTA FOR MUCH OF THE PERIOD. THIS WILL ALLOW FOR SEASONABLE
TEMPERATURES...IN THE 80S TO CONTINUE...KEEPING THE AREA OUT THE
WARMEST H850 TEMPERATURES THAT WILL DEVELOP ACROSS THE WESTERN US.
OVERALL THE FORECAST WILL REMAIN DRY...HOWEVER THERE WILL BE
PERIODIC CHANCES FOR PRECIPITATION FOR PARTS OF CENTRAL AND EASTERN
NORTH DAKOTA...AS A FEW SHORTWAVES ROTATE AROUND THE WESTERN
PERIPHERY OF THE UPPER LEVEL LOW POSITIONED OVER THE GREAT LAKES
REGION.  LATE THIS WEEKEND/EARLY NEXT WEEK...SOME UNCERTAINTY IS
INTRODUCED INTO THE FORECAST AS THE THERE IS SOME DISAGREEMENT
AMONGST THE 12Z LONG RANGE MODELS REGARDING THE POTENT SHORTWAVE
THAT IS PROGGED TO DROP SOUTH FROM CANADA AND INTO THE NORTHERN
PLAINS. DUE TO THIS UNCERTAINTY...WILL MAKE NO CHANGES TO THE
ALLBLEND SOLUTION AT THIS TIME SINCE THERE IS NO TARGET OF
OPPORTUNITY TO IMPROVE FORECAST.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)

ISSUED AT 200 PM CDT TUE JUN 25 2013

AREAS OF MVFR CU/STRATUS ACROSS WEST AND CENTRAL ND.
OTHERWISE...THUNDERSTORMS ARE EXPECTED FOR MUCH OF NORTHERN AND
CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING. SOME STORMS MAY
BE STRONG TO SEVERE. HAVE ADDED A TEMPO GROUP OF +TSRA FOR KMOT
FROM 21-24 UTC GIVEN GOOD CONFIDENCE OF THUNDERSTORMS WITH HEAVY
RAINFALL TO IMPACT THE TERMINAL. WILL UPDATE OTHER TERMINAL
FORECASTS AS NEEDED.

&&

.HYDROLOGY...

ISSUED AT 200 PM CDT TUE JUN 25 2013

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR NORTHWEST AND CENTRAL
NORTH DAKOTA THROUGH THIS EVENING. VERY SLOW MOVING THUNDERSTORMS
WITH INTENSE RAINFALL RATES ARE EXPECTED. ONE HOUR FLASH FLOOD
GUIDANCE IS AROUND ONE TO ONE AND A HALF INCHES ACROSS MOST OF THE
WATCH AREA. RAINFALL RATES WITH THUNDERSTORMS TODAY WILL EASILY
SURPASS THIS THRESHOLD...AND WILL HAVE TO CLOSELY MONITOR FOR
FLASH FLOODING THIS AFTERNOON AND EVENING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR
NDZ001-002-009-010-017>020-034-042-045.

FLASH FLOOD WATCH UNTIL 1 AM CDT WEDNESDAY FOR NDZ003>005-
011>013-021>023-025-035>037-046>048-050-051.

&&

SHORT TERM/HYDROLOGY...NH
LONG TERM...LTH
AVIATION...NH
Hazardous weather outlook, Jun 25, 1:33 PM CST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
233 PM CDT TUE JUN 25 2013

NDZ004-011-012-261945-
BOTTINEAU-WARD-MCHENRY-
233 PM CDT TUE JUN 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS PARTS OF NORTH CENTRAL
NORTH DAKOTA. FOR DETAILS GO TO WWW.WEATHER.GOV/BIS. CLICK ON THE
RIVERS AND LAKES TAB NEAR THE TOP OF THE MAIN PAGE.

A FLASH FLOOD WATCH IS IN EFFECT FOR NORTHWEST AND CENTRAL NORTH
DAKOTA THIS AFTERNOON AND EVENING. SLOW MOVING THUNDERSTORMS WITH
VERY HEAVY RAINFALL ARE EXPECTED. RUNOFF FROM THE HEAVY RAINFALL
MAY LEAD TO FLASH FLOODING. SOME THUNDERSTORMS MAY BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE IN BISMARCK...AS WELL AS RAINFALL AMOUNTS
AND FLASH FLOODING.

NDZ001>003-005-009-010-013-017>023-025-034>037-042-045>048-050-
051-261945-
DIVIDE-BURKE-RENVILLE-ROLETTE-WILLIAMS-MOUNTRAIL-PIERCE-MCKENZIE-
DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-
KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
233 PM CDT TUE JUN 25 2013 /133 PM MDT TUE JUN 25 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS ALL OF CENTRAL AND NORTHWEST
NORTH DAKOTA THIS AFTERNOON INTO THE EARLY EVENING. SOME STORMS
MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN.

A FLASH FLOOD WATCH IS IN EFFECT FOR THIS AFTERNOON AND EVENING.
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ARE EXPECTED.
RUNOFF FROM THE HEAVY RAINFALL MAY LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE IN BISMARCK...AS WELL AS RAINFALL AMOUNTS
AND FLASH FLOODING.

NDZ031>033-040-041-043-044-261945-
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
133 PM MDT TUE JUN 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EARLY
EVENING ACROSS SOUTHWEST NORTH DAKOTA. A FEW STORMS COULD PRODUCE
LARGE HAIL...GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OR THIS EVENING.

NH/LTH

In the hours before

Special weather statement, Jun 25, 2:52 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
352 PM CDT TUE JUN 25 2013

NDZ011-012-252130-
MCHENRY ND-WARD ND-
352 PM CDT TUE JUN 25 2013

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN WARD AND SOUTHWESTERN
MCHENRY COUNTIES UNTIL 430 PM CDT...

AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 30 MILES SOUTHEAST OF MINOT...MOVING NORTH AT 20
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS OVER 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  VOLTAIRE...
  VELVA...
  SAWYER...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

VINING
Special weather statement, Jun 25, 3:05 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
405 PM CDT TUE JUN 25 2013

NDZ035-046-252145-
BURLEIGH-EMMONS-
405 PM CDT TUE JUN 25 2013

...SPECIAL WEATHER STATEMENT FOR NORTHWEST EMMONS AND SOUTHERN
BURLEIGH UNTIL 445 PM CDT...

AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHWESTERN EMMONS COUNTY...MOVING NORTH AT
25 MPH.

PENNY SIZE HAIL...WINDS UP TO 40 MPH...VERY HEAVY RAIN...WILL
ACCOMPANY THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  MOFFIT...             MENOKEN...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. VERY HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING
AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THIS STORM HAS PASSED.

SIMOSKO/TARDIF-HUBER

The radar

The Minot AFB radar (KMBX), 49 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Tornado, McHenry

When
June 25, 3:12 PM CST to 3:21 PM CST
Where
McHenry County, 8 mi S of Velva to 5.39 mi WSW of Voltaire
Rating
EF0
Path length
1.78 mi
Path width
20 yd
Reported by
Public
Coordinates
47.954, -100.930

Multiple reports of a weak tornado touchdown in far southeastern McHenry County were received. There was no damage and so the tornado was rated EF0.

Funnel Cloud, Sheridan

When
June 25, 4:28 PM CST to 4:30 PM CST
Where
Sheridan County, 1.67 mi NW of Pickardville
Reported by
Trained Spotter
Coordinates
47.490, -100.600

A brief funnel cloud was observed near Pickardville along Highway 200.

Hail, McHenry

When
June 25, 4:30 PM CST to 4:32 PM CST
Where
McHenry County, 1.94 mi S of Drake
Measured
1 in hail
Reported by
Social Media
Coordinates
47.892, -100.372

Hail, Sheridan

When
June 25, 4:57 PM CST to 5:02 PM CST
Where
Sheridan County, 3.34 mi WNW of Denhoff
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.490, -100.340

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyThe tornado archive for North Dakota, 2013Warnings in North Dakota, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457973, 457977, 457979, 457978.